FDA is now investigating the death of a multiple sclerosis patient who'd just taken Gilenya for the first time. The agency joins Novartis ($NVS) in probing the 59-year-old patient's death within 24 hours of starting treatment. The patient had been monitored for 6 hours after that first dose, as required by Gilenya's label, without any apparent ill effects.
As InPharm points out, Gilenya has been tagged with some serious potential side effects, including a slowed heart rate after the initial dose. Patients whose heart rate slows often don't have symptoms, but they can experience dizziness, fatigue, and palpitations, FDA said in a statement, and recommended that Gilenya users report any of these symptoms to their doctors.
In disclosing the death last week, Novartis emphasized that this is the first report of a Gilenya patient's dying with 24 hours of initiating therapy. Some 28,000 patients are now using the drug.
FDA says it can't draw any conclusive link between the drug and the patient's death; complicating matters is the fact that the patient was also using two cardiovascular drugs, a beta blocker and a calcium channel blocker. These drugs can boost the risk of a slowed heart rate, FDA said.
"At this time, FDA continues to believe that Gilenya provides an important health benefit when used as directed," the agency said in a statement, "and recommends that healthcare professionals who prescribe Gilenya follow the recommendations in the approved drug label."